By Tamsin Brown • 10 February 2022 • 13:47
Katy Warner from Orlando, FL, USA, CC BY-SA 2.0 , via Wikimedia Commons
Scientists have discovered a previously-unknown side effect of common painkillers such as paracetamol, ibuprofen and aspirin.
Although over-the-counter medicines are almost always safe and are subject to very strict controls, there is always a small risk of side effects. Scientists have recently discovered a new adverse effect that could affect those who regularly use a very common type of OTC drug.
The medicines in question are the common painkillers acetylsalicylic acid (aspirin), paracetamol and non-steroidal anti-inflammatory drugs such as ibuprofen. The potential side effect that they may cause is tinnitus, which causes irritating noises in the ear. The noises may be constant or intermittent.
Tinnitus may cause ringing, buzzing, high-pitched or low-pitched noises, tingling or throbbing, and may be temporary or chronic. Its exact cause is somewhat uncertain and possibly varied (some think it may be caused by muscle contractions, others by signals generated by nerve cells in the ear). At present, there is no really effective way to treat it and it may be debilitating.
Now, research published in the Journal of General Internal Medicine has concluded that frequent use of these drugs can cause chronic tinnitus.
It was already known that very high doses of aspirin could cause temporary tinnitus, but this time the authors decided to study the long-term effects of the frequent use of this type of medicine.
To do so, they recruited 69,455 female participants as part of the Hearing Conservation Study, a large ongoing investigation that seeks to identify risk factors for hearing loss and tinnitus. The participants have been followed for 20 years.
The researchers found that those who took aspirin frequently (moderate doses 6-7 days a week) had a 16% higher risk of developing chronic persistent tinnitus than those who did not take any medication regularly. Those who used non-steroidal anti-inflammatory drugs, paracetamol or COX-2 inhibitors had a 20% higher risk.
It is important to note that what has been found is a correlation between the use of OTC painkillers and the risk of tinnitus, but not a causal relationship.
In any case, the authors have stressed the importance of being aware of the risks that come with our use of medicines. Even though OTC drugs are generally safe, there are still certain risks and it is advisable to limit their use when possible.
Thank you for taking the time to read this article, do remember to come back and check The Euro Weekly News website for all your up-to-date local and international news stories and remember, you can also follow us on Facebook and Instagram.
Share this story
Subscribe to our Euro Weekly News alerts to get the latest stories into your inbox!
By signing up, you will create a Euro Weekly News account if you don’t already have one. Review our
Originally from London, Tamsin is based in Malaga and is a local reporter for the Euro Weekly News covering Spanish and international news.
Got a news story you want to share? Then get in touch at [email protected]
Your email address will not be published. Required fields are marked *
Downlaod our media pack in either English or Spanish.